A Function Space HMC Algorithm With Second Order Langevin Diffusion Limit

Michela Ottobre, Natesh S. Pillai, Frank J. Pinski, Andrew M. Stuart

Research output: Contribution to journalArticle

13 Citations (Scopus)
19 Downloads (Pure)

Abstract

We describe a new MCMC method optimized for the sampling of probability measures on Hilbert space which have a density with respect to a Gaussian; such measures arise in the Bayesian approach to inverse problems, and in conditioned diffusions. Our algorithm is based on two key design principles: (i) algorithms which are well-defined in infinite dimensions result in methods which do not suffer from the curse of dimensionality when they are applied to approximations of the infinite dimensional target measure on $\bbR^N$; (ii) non-reversible algorithms can have better mixing properties compared to their reversible counterparts. The method we introduce is based on the hybrid Monte Carlo algorithm, tailored to incorporate these two design principles. The main result of this paper states that the new algorithm, appropriately rescaled, converges weakly to a second order Langevin diffusion on Hilbert space; as a consequence the algorithm explores the approximate target measures on $\bbR^N$ in a number of steps which is independent of $N$. We also present the underlying theory for the limiting non-reversible diffusion on Hilbert space, including characterization of the invariant measure, and we describe numerical simulations demonstrating that the proposed method has favourable mixing properties as an MCMC algorithm.
Original languageEnglish
Pages (from-to)60-106
Number of pages47
JournalBernoulli
Volume22
Issue number1
Publication statusPublished - 2015

Keywords

  • math.PR

Fingerprint Dive into the research topics of 'A Function Space HMC Algorithm With Second Order Langevin Diffusion Limit'. Together they form a unique fingerprint.

  • Profiles

    No photo of Michela Ottobre

    Michela Ottobre

    Person: Academic (Research & Teaching)

    Cite this

    Ottobre, M., Pillai, N. S., Pinski, F. J., & Stuart, A. M. (2015). A Function Space HMC Algorithm With Second Order Langevin Diffusion Limit. Bernoulli, 22(1), 60-106.